Tornadoes · United States · Texas · 2023
Unrated tornado, La Villa, Texas, September 16, 2023
This Unrated tornado ran 0.0 miles across Hidalgo County on September 16, 2023, touching down at 3:14 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 16, 2023
- Touchdown
- 3:14 PM CDT (20:14 UTC)
- Lifted
- 3:15 PM CDT (20:15 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hidalgo County
- Touchdown point
- 26.294, -97.914
- Lift-off point
- 26.294, -97.913
- Record number
- 2309161414-01
What the Weather Service recorded
A stationary cold front located north of the Rio Grande Valley and Deep South Texas provided enough lift to bring a Mesoscale Convective System into the area the evening of September 15th and energize the sea breeze the afternoon of September 16th. Over half of the power customers in Jim Hogg County lost power due to a strong to severe storm the evening of September 15th and it also produced rainfall totals anywhere between 4 to 5 inches. The afternoon of September 16th saw the sea breeze develop several showers and storms along it, a few of which produced strong to severe storms including measured wind gusts of 70 to 75 mph in Harlingen and a landspout near La Villa in eastern Hidalgo County.
A member of the public shared video of a landspout just east of La Villa. This landspout formed along the leading edge of an outflow boundary that raced through the Lower Rio Grande Valley the afternoon of September 16th. According to the member of the public who shared video of the event, it only last a minute or so and didn't appear to cause any damage as it was near the levee just east of La Villa.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the tornado touched down at Sep 16, 2:45 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 16, 2:45 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Brownsville TX 245 PM CDT Sat Sep 16 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Tonight through Sunday night) Issued at 232 PM CDT Sat Sep 16 2023 Key Messages: -Rain chances through the weekend. -Temperatures closer to seasonal norms. Isolated showers and thunderstorms continue to develop along the sea- breeze and outflow boundaries this afternoon becoming more scattered into this evening. This is all thanks to a 500 mb shortwave disturbance, moisture pooling ahead of a weak frontal boundary slowly sagging into south Texas, and additional lift provided by the sea-breeze and other boundaries. The 12z BRO sounding this morning indicated a PWAT of 1.93 inches with that number expected to exceed 2 inches across the region this afternoon. This elevated moisture content along with slow moving storms could lead to some localized heavy rainfall. As the aforementioned frontal boundary continues to slowly sag south tonight, before likely dissipating over the CWA on Sunday. Rain chances will remain in the forecast through Sunday night though with the NBM continuing to be a bit too robust, did lower POPs a bit. Convection will be enhanced Sunday afternoon along the sea- breeze once again and with PWATs around of just above 2 inches, locally heavy rainfall will continue to be possible with any activity that does develop. All of Deep South Texas remains in a general thunderstorm risk through Sunday with the northeast corner of Kenedy county remaining in a marginal risk of excessive rainfall through tonight. Temperatures will not be quite as warm as we have seen in recent weeks. Sunday highs should top out in the low to mid 90s with overnight lows falling generally in the low to mid 70s. Heat indices will top out in the 105-110 degree range today and closer to 105 on Sunday thanks to elevated dewpoints, but should remain under Heat Advisory criteria. && .LONG TERM... (Monday through next Saturday) Issued at 232 PM CDT Sat Sep 16 2023 Tropospheric column moisture remains healthy through Monday, before decreasing on Tuesday. Thereafter, moisture depth should be confined mainly below 750-800mb, which would act to reduce, though not eliminate, rain chances. Overall, the model PoP/QPF signal suggests a pattern of nocturnal streamer showers, with a isolated to widely scattered sea-breeze convection each day, from Tuesday through Friday. GFS time-height RH sections really tell the story of the upcoming work week, with relatively deep RH on Monday, trending steeply downward on Tuesday, and then mostly limited to the boundary layer thereafter. Deterministic solutions (e.g., GFS and ECMWF), in fairly good agreement through the long-term, though ECMWF is suggesting a little slower/"blockier" pattern in the larger scale toward the latter half of the week. Aloft, by Monday, NW flow ahead of an upstream ridge axis will be establishing itself. However, it will take some time to scour out the moisture aloft, so it looks like one more day of scattered precip coverage along the sea-breeze, with areas east of I-69C/Hwy. 281 favored. With the aforementioned column drying on Tuesday, PoP's fall to more isolated...perhaps widely scattered along the coast. Moving into Wednesday, coverage should be isolated at best, with the ridge axis aloft nearby. By Thursday, a deep upper low moves into the Great Basin, nudging the H5 high nearly overhead. Had to question some of the 40-50% PoPs seen in the NBM guidance because of this, so blended in WPC Guidance and capped off at 25-30% or so. By late next week, if the troughing over the Great Basin moves into the northern Rockies, our ridge flattens somewhat, increasing the westerly wind component and drying the column a bit more. A less progressive solution, akin to the ECMWF, would most likely lead to a continuation of the low-grade sea- breeze pattern. Temperature-wise, Monday should feature max temps mainly in the low 90s (except along the immediate coast), though that depends somewhat on the extent and amounts of rainfall over the next 24-30 hours (see above). For the rest of the week, highs will once again run approximately 3-5 degrees above normal (which is roughly 92F at BRO and 94F at MFE) across the RGV, and near to slightly above normal on overnight min temps. Heat indices touch 103-107F by Thursday, but should remain safely below Heat Advisory criterion. Astronomical high tides increase late next week, so will have to keep an on possible minor coastal flooding. NOAA's monthly high tide flooding outlook places that probability at 5-10% along the Lower Texas coast next Friday-Saturday. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Sat Sep 16 2023 VFR conditions are expected to prevail through the TAF period. A frontal boundary sagging southward into Deep South Texas through the period along with the sea-breeze and remnant boundaries from earlier storms and ones that could develop later will keep precipitation chances in the forecast through Sunday. With any precipitation, periods of lowered visibility are possible (MVFR and even brief IFR) along with the threat for gusty winds and cloud-to-lightning. && .MARINE... Issued at 232 PM CDT Sat Sep 16 2023 Now through Sunday night...An unsettled weather pattern will continue into Sunday leading to periods of showers and thunderstorms on the waters off the lower Texas coast through the weekend. This activity could produce localed areas of hazardous marine conditions including, elevated seas, gusty winds, heavy rainfall and cloud- ground lighting. Outside these areas, generally favorable conditions are expected with wave heights will of 1 to 2 feet with a wave period of 3 to 5 seconds. Monday through Friday...Modest surface high pressure, along with a stationary front draped across the northern Gulf, should act to maintain mainly light onshore flow through the period. With no swell trains in sight, Gulf seas run 2-3 ft., so no Small Craft Advisories or Exercise Caution conditions are anticipated. Mariners should be aware of isolated to scattered showers and thunderstorms occurring periodically. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 78 93 78 93 / 50 70 40 30 HARLINGEN 75 94 73 94 / 50 60 30 30 MCALLEN 76 96 75 95 / 50 60 30 30 RIO GRANDE CITY 74 93 74 94 / 60 60 40 20 SOUTH PADRE ISLAND 81 88 81 88 / 50 50 40 30 BAYVIEW/PORT ISABEL 77 91 76 92 / 50 60 40 30 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...68-McGinnis LONG TERM....53-Schroeder AVIATION...68-McGinnis IDSS...64-Katz
Hazardous weather outlook, Sep 16, 4:12 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 412 AM CDT Sat Sep 16 2023 TXZ248>255-351-353>355-451-454-455-170915- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 412 AM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for Deep South Texas. .DAY ONE...Today and tonight. Scattered thunderstorms are possible through tonight across portions of Deep South Texas. Gusty winds, locally heavy rain, and frequent lightning are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated thunderstorms will be possible through Tuesday along a stalled front. Additional isolated thunderstorms will be possible along the sea breeze each afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ130-132-135-150-155-170-175-170915- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 412 AM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible over the Gulf waters through tonight. Gusty winds, heavy rain, and frequent lightning are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated thunderstorms will be possible through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 16, 2:05 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Brownsville TX
205 PM CDT Sat Sep 16 2023
TXZ255-355-161945-
Coastal Cameron TX-Inland Cameron TX-
205 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of southeastern Cameron
County through 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Point, or near Port Of Brownsville, moving southwest at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cameron Park, Downtown Brownsville, Southmost, Port Of Brownsville,
Brownsville, Lincoln Park, B I S D Administration Building, Longoria
Elementary School, Sams Memorial Stadium, and Hanna High School.
This includes the following highways...
Interstate Highway 69 E between mile markers 1 and 8.
US Highway 281 between mile markers 832 and 838.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2586 9741 2584 9741 2585 9745 2588 9746
2588 9750 2590 9750 2589 9752 2592 9753
2594 9758 2596 9758 2599 9763 2603 9723
2596 9720 2596 9728 2594 9728 2592 9733
2593 9735 2591 9737 2585 9737 2584 9740
TIME...MOT...LOC 1904Z 059DEG 14KT 2588 9736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
53-SchroederSpecial weather statement, Sep 16, 2:13 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Brownsville TX
213 PM CDT Sat Sep 16 2023
TXZ254-162000-
Inland Willacy TX-
213 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of southern Kenedy and
north central Willacy Counties through 300 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Perlita, or 7 miles east of Raymondville, moving southeast at 5
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raymondville, San Perlita, and San Perlita High School.
This includes Interstate Highway 69 E near mile marker 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2639 9767 2650 9778 2660 9767 2660 9757
2650 9757
TIME...MOT...LOC 1912Z 310DEG 6KT 2652 9767
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
53-SchroederSpecial weather statement, Sep 16, 2:28 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Brownsville TX
228 PM CDT Sat Sep 16 2023
TXZ251-254-351-354-162000-
Inland Willacy TX-Coastal Kenedy TX-Coastal Willacy TX-
Inland Kenedy TX-
228 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of south central Kenedy
and north central Willacy Counties through 300 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Port Mansfield Airport, or 10 miles northwest of
Port Mansfield, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Perlita and San Perlita High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2643 9742 2644 9772 2671 9767 2672 9747
TIME...MOT...LOC 1927Z 357DEG 5KT 2665 9757
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53-SchroederSpecial weather statement, Sep 16, 2:58 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
258 PM CDT Sat Sep 16 2023
TXZ254-255-354-355-162045-
Inland Willacy TX-Coastal Cameron TX-Coastal Willacy TX-
Inland Cameron TX-
258 PM CDT Sat Sep 16 2023
...A cluster of strong thunderstorms will impact portions of
southeastern Kenedy, northwestern Cameron and central Willacy
Counties through 345 PM CDT...
At 257 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered over Willamar, or 11 miles east of Lyford.
This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Rio Hondo, Arroyo City, San Perlita, Willamar, Santa
Monica, San Perlita High School, Porfirio, Los Coyotes, and Lasana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2623 9769 2652 9776 2660 9757 2660 9747
2628 9735
TIME...MOT...LOC 1957Z 336DEG 3KT 2642 9760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53-SchroederThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Brownsville Intl, TX (KBRO), 12:00Z
8.2 hours before the tornado, 67 km from the path. September 16, 2023.
- Mixed-layer CAPE
- 1950 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 2567 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
Brownsville Intl, TX (KBRO), 00:00Z
3.8 hours after it, 67 km from the path. September 17, 2023.
- Mixed-layer CAPE
- 2999 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 3723 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
Weslaco/Mid Valley Airport (T65), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:15 UTC | 95 | 68.4 | 100° 5 kt | 1014.2 | ||
| 18:35 UTC | 95 | 67.6 | 0° 0 kt | 1013.9 | ||
| 18:55 UTC | 95.4 | 68 | 150° 3 kt | 1013.5 | ||
| 19:15 UTC | 96 | 68 | 240° 4 kt | 1013.2 | ||
| 19:35 UTC | 98.6 | 66.6 | 50° 3 kt | 1012.9 | ||
| 19:55 UTC | 98.4 | 67.6 | 110° 9 kt | 1012.5 | ||
| 20:15 UTC | 98 | 67 | 100° 8 kt | 1012.2 | ||
| 20:35 UTC | 96.8 | 67.3 | 110° 8 kt | 1012.2 | 12 | |
| 20:55 UTC | 92 | 67 | 60° 24 kt | 31 | 1012.2 | 12 FU |
| 21:15 UTC | 90 | 67.3 | 60° 20 kt | 24 | 1012.2 | 12 FU |
| 21:35 UTC | 89 | 69 | 90° 14 kt | 1012.2 | ||
| 21:55 UTC | 87.6 | 70 | 90° 13 kt | 20 | 1012.2 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Brownsville radar (KBRO), 65 km away, was scanning. The volume nearest the touchdown began at 20:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:15 UTC | LANDSPOUT | 3 E Edcouch | Hidalgo, TX | A member of the public shared a video of a landspout near the levee just east of La Villa. The video shows a condensation funnel reaching about halfway up to the base of cumulus clouds that were part of an outflow bounda |
| 21:08 UTC | TSTM WND GST 71 | 3 Ne Harlingen | Cameron, TX | The ASOS at Harlingen Airport gusted to 71 mph at 4:08PM CDT. |
| 21:19 UTC | TSTM WND GST 74 | 3 Ne Harlingen | Cameron, TX | The ASOS station at the Valley International Airport in Harlingen gusted to 74 mph at 4:19PM CDT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.